Contrary to urban legends and the warnings of mothers everywhere, using the palm of your hand as a notepad doesn't put you at risk of ink poisoning. Bottled ink, such as that used in fountain pens, is considered non-toxic, according to Medline Plus. However, if you drank a substantial amount of it, you could exhibit symptoms of poisoning. The risk of poisoning from tattoo ink is somewhat higher, mostly because its ingredients are not regulated.
Writing ink is composed of a combination of dyes, pigments, solvents and water, according to Medline Plus. These ingredients, individually and together, are nonpoisonous, and treatment generally is not needed if less than an ounce is consumed.
The primary symptoms of writing-ink poisoning are eye irritation and staining of the skin and other mucus membranes, per Medline Plus. If a large amount of ink is swallowed and these symptoms occur, seek medical advice.
Tattoo ink is not regulated by the Food and Drug Administration and therefore could contain any number of ingredients that cause poisoning, such as automobile antifreeze, formaldehyde, mercury or lead. There is a greater risk of toxic chemicals or allergens with homemade tattoo inks.
Infections, allergic reactions, bleeding and, without proper sanitation, transmission of certain diseases may result from tattoo ink. Signs of infection from a tattoo include inflammation, swelling, tenderness at the tattoo site, pus or bloody discharge, and fever. Most infections are easily treated, but if they are ignored they can result in blood poisoning.
If you suspect you are experiencing symptoms of ink poisoning, call 911 or the National Poison Control Center at (800) 222-1222. The poisoning experts at this number will want to know your age, weight and condition, as well as details of what you ingested, the amount, and when. Based on this information, they may instruct you to treat the symptoms at home or to go to a hospital for monitoring of vital signs and treatment of symptoms.